Wisconsin, 2010

Damaging Winds in Wisconsin, July 11, 2010

July 11, 2010 · NWS GRB · 3 events in 2 counties and zones

A cold front moving across northern Wisconsin triggered scattered thunderstorms. Some of the storms merged and produced damaging winds in Vilas County and an estimated gust of 58 mph on Washington Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front moving across northern Wisconsin triggered scattered thunderstorms. Some of the storms merged and produced damaging winds in Vilas County and an estimated gust of 58 mph on Washington Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 2:05 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 11, 2:05 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT SUN JUL 11 2010

.SHORT TERM...TONIGHT AND MONDAY.
MID LEVEL CIRCULATION THAT WAS ACROSS NORTHEAST IOWA THIS MORNING
WAS WORKING INTO EAST CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON.
THE COMBINATION OF DAYTIME HEATING AND MID LEVEL CIRCULATION TRIGGERED
SCATTERED THUNDERSTORMS. SOME OF THE STRONGER STORMS PRODUCED WIND
GUSTS TO 40 MPH AND PRODUCED TORRENTAIL RAINS AND SMALL HAIL.
ACROSS CENTRAL WISCONSIN...REMNANTS OF CONVECTION THIS MORNING HAS
HELD THINGS IN CHECK FOR THE TIME BEING. MEANWHILE...COLD FRONT
WAS NOW WORKING INTO NORTHWEST WISCONSIN THIS AFTERNOON.
CONVECTION WAS BREAKING OUT ALONG THE FRONT. FOR TONIGHT...WILL
HAVE PERIODS OF SHOWERS AND THUNDERSTORMS WITH ACTIVITY ENDING OR
DIMINISHING LATE THIS EVENING INTO THE OVERNIGHT PERIOD. DID NOT
STRAY FAR FROM LOWS FROM PREVIOUS FORECAST.

THE BIG ISSUES FOR LATE TONIGHT INTO MONDAY WAS THE POSSIBILITY
OF PHASING. THE 12Z WRF HAS BACKED OFF ON THIS SOLUTION...THEREFORE
PRECIPITATION WILL NOT BE AS EXTENSIVE OVERNIGHT. HAVE LOWERED
PRECIPITATION AMOUNTS OVERNIGHT INTO MONDAY MORNING. MODELS
CONTINUE TO SHOW SOME LIGHT QPF ON MONDAY OVER THE
SOUTH...THEREFORE CONTINUED CHANCES FOR SHOWERS AND POSSIBLY A
THUNDERSTORM. DID LOWER RAIN CHANCES...EXPECTING CONVECTION TO BE
ISOLATED TO WIDELY SCATTERED AT BEST.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

FORECAST CONCERNS CONTINUE TO BE ON PCPN CHANCES/SEVERE POTENTIAL
WED NIGHT TIME FRAME.

MODELS SHOWING GOOD CONSISTENCY THROUGH WED NIGHT/THU...BRINGING
UPPER LOW EAST THROUGH CANADA...INTO HUDSON BAY BY THU EVENING.
THEREAFTER...PROGRESSIVE ZONAL FLOW CREATING ISSUES WITH STRENGTH
AND SPEED OF SHORT WAVES MOVING THROUGH FLOW. ECMWF SHOWING
SUSPECT DEEPENING OF SYSTEM FRI NIGHT...WHILE GFS SUSPECT WITH
SURFACE LOW DEVELOPMENT OVER NORTHERN PLAINS ON SAT. BOTH POINT
TO A FRONT MOVING THROUGH FRI NIGHT/SAT TIME FRAME. WITH ISSUES
STATED PREVIOUSLY...WILL STAY WITH LOW CHANCE POPS FRI NIGHT AND
SAT...STAYING DRY FOR REMAINDER OF THE LATER EXTENDED PERIODS.

IN NEAR TERM...HIGH PRESSURE BUILDING IN BEHIND FRONT PASSING
THROUGH TONIGHT WILL LEAD TO DRY PERIOD. EASTERLY FLOW WILL KEEP
LAKESIDE COOLER TUE/WED.

LITTLE CHANGE IN THOUGHTS ON WED NIGHT SYSTEM. MODELS A BIT FASTER
WITH SYSTEM AND MADE SOME ADJUSTMENTS THERE. CIN ON BOTH GFS/ECMWF
HIGH OVER CENTRAL AND NORTHEAST WI WED AFTN/EVENING WITH 700H
TEMPS NEAR 11C. SHEAR IMPROVES WED NIGHT AS JET LIFTS NORTH
THROUGH NW WI/UPPER MI AND MAY BE ENOUGH TO OVERCOME CIN...THOUGH
WILL STAY WITH LOW/NO POPS WED AFTN. PERIOD STILL TO BE
HIGHLIGHTED IN HWO...WITH UNCERTAINTY ON SEVERE THREAT GIVEN FRONTAL
PASSAGE OVERNIGHT PERIOD.
&&

.AVIATION...SCATTERED CONVECTION BROKE ACROSS EAST CENTRAL
AND NORTHEAST WISCONSIN IN RESPONSE TO MORE SUNSHINE THIS MORNING
AND UPPER LEVEL FEATURE MOVING INTO EAST CENTRAL WISCONSIN. THESE
STORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAINS WITH VISIBILITIES
LESS THAN A MILE FOR BRIEF PERIOD OF TIME. SOME OF THE STRONGER
STORMS COULD PRODUCE WIND GUSTS OF 30 TO 40 KNOTS. MEANWHILE...
COLD FRONT WORKING INTO NORTHWEST WISCONSIN TRIGGERING CONVECTION
ALONG IT. THIS ACTIVITY SHOULD WORK INTO THE AREA THIS EVENING. THE
SHOWERS AND STORMS SHOULD DIMINISHING OVER THE NORTHWEST LATER THIS
EVENING AND ACROSS THE REMAINDER OF THE AREA OVERNIGHT. A FEW SHOWERS
ARE POSSIBLE ON MONDAY FOR AIRPORT SITES GRB...ATW...OSH...MTW...KY50.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/TE
Hazardous weather outlook, Jul 11, 2:45 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SUN JUL 11 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
345 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ALTHOUGH THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AN ISOLATED SEVERE STORM
IS STILL POSSIBLE THIS EVENING AS A COLD FRONT MOVES ACROSS THE
AREA. SOME OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS... BUT
LOCALLY HEAVY RAIN APPEARS TO BE THE MAIN THREAT. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED IN THE STRONGER STORMS
AND WILL PRODUCE URBAN STREET FLOODING AND PONDING OF WATER ON
AREA HIGHWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT INTO
THURSDAY. ALTHOUGH IT IS DIFFICULT TO ASSESS THE RISK OF SEVERE
WEATHER THAT FAR IN ADVANCE...THE STRENGTH OF THE UPPER LEVEL
DISTURBANCE GENERATING THE STORMS SUGGESTS THAT STRONG OR SEVERE
STORMS MAY BE POSSIBLE.

MORE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. THOUGH SPOTTERS
ARE URGED TO REPORT ANY FLOODING OR MEASURED RAINFALL AMOUNTS
OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-122045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
345 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS WITH GUSTY
WINDS AND DANGEROUS CLOUD TO WATER LIGHTNING STRIKES. SOME OF THE
HEAVIER STORMS WILL ALSO PRODUCE HEAVY RAIN THAT COULD REDUCE
VISIBILITIES BELOW ONE MILE FOR A BRIEF PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT INTO
THURSDAY AND THEN AGAIN LATE FRIDAY INTO SATURDAY.

In the hours before

Special weather statement, Jul 11, 11:43 AM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1243 PM CDT SUN JUL 11 2010

WIZ019>022-030-031-035>040-045-048>050-073-074-111945-
LANGLADE-MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-
PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...ANTIGO...KESHENA...STURGEON BAY...
WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...
GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...
CRIVITZ
1243 PM CDT SUN JUL 11 2010

...SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE REGION EARLY
THIS AFTERNOON...

SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL...EAST
CENTRAL AND NORTHEAST WISCONSIN EARLY THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
DURING THE REMAINDER OF THE AFTERNOON. SOME OF THE THUNDERSTORMS
THIS AFTERNOON COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. SOME OF THE STRONGER STORMS WILL ALSO PRODUCE
LOCALLY HEAVY RAIN...CAUSING SOME URBAN STREET FLOODING AND
PONDING OF WATER ON AREA HIGHWAYS.

BOATERS ON AREA LAKES AND RIVERS SHOULD SEEK SAFE SHELTER IF
THUNDERSTORMS APPROACH YOUR AREA.

ECKBERG
Special weather statement, Jul 11, 1:25 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT SUN JUL 11 2010

WIZ019>022-031-036>040-045-048>050-073-074-112130-
LANGLADE-MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-PORTAGE-WAUPACA-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...ANTIGO...KESHENA...STURGEON BAY...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
225 PM CDT SUN JUL 11 2010

...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND EAST
CENTRAL WISCONSIN THROUGH THE AFTERNOON...

AT 2 PM SCATTERED THUNDERSTORMS WERE OCCURRING FROM THE DELLS
NORTHEAST TO OCONTO. THE STORMS WERE MOVING EAST TO NORTHEAST AT
20 MPH. LOCALLY HEAVY RAIN WITH RAIN FALL RATES OF 1 TO 2 INCHES
AN HOUR IS EXPECTED WITH THE STORMS AS THEY MOVE THROUGH. BRIEF
GUSTY WINDS TO AROUND 40 MPH ARE ALSO POSSIBLE.

MOTORISTS SHOULD LOOK OUT FOR URBAN STREET FLOODING AND PONDING OF
WATER ON AREA HIGHWAYS.

BOATERS ON AREA LAKES AND RIVERS SHOULD SEEK SAFE SHELTER IF
THUNDERSTORMS APPROACH YOUR AREA.

ECKBERG/TE
Special weather statement, Jul 11, 2:13 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CDT SUN JUL 11 2010

WIZ005-112115-
VILAS-
INCLUDING THE CITY OF...EAGLE RIVER
313 PM CDT SUN JUL 11 2010

...STRONG THUNDERSTORMS MOVING INTO VILAS COUNTY...

AT 310 PM...STRONG THUNDERSTORMS EXTENDED FROM NEAR WAKEFIELD...
MICHIGAN TO 10 MILES SOUTHWEST OF MERCER. THE THUNDERSTORMS WERE
MOVING TO THE EAST AROUND 25 MPH. SOME OF THE STRONGER STORMS
COULD PRODUCE WIND GUSTS UP TO 40 MPH...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. BOATERS SHOULD TAKE
COVER IMMEDIATELY BEFORE THE STORMS REACH YOUR AREA.

ECKBERG
Local storm report, Jul 11, 2:20 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       WAUTOMA                 44.06N 89.28W
07/11/2010  M0.92 INCH       WAUSHARA           WI   TRAINED SPOTTER

            TOTAL SINCE 200 PM.

&&

BERSCH

The radar

The Green Bay radar (KGRB), 136 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Door

When
July 11, 3:56 PM CST
Where
Door County, 2.1 mi ESE of Detroit Harbor
Measured
58 kt (67 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.362, -86.888

Thunderstorms produced an estimated wind gust of 58 mph on Washington Island.

Thunderstorm Wind, Vilas

When
July 11, 4:36 PM CST
Where
Vilas County, 0.69 mi S of Arbor Vitae
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.910, -89.650

Thunderstorm winds downed power lines in Arbor Vitae. Time of event is estimated.

Thunderstorm Wind, Vilas

When
July 11, 4:50 PM CST
Where
Vilas County, 5.53 mi NE of St Germain
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.970, -89.390

Thunderstorm winds downed power lines northeast of St. Germain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253665, 246786, 246787.